Measuring Adverse Drug Events on Hospital Medicine Units with the Institute for Healthcare Improvement Trigger Tool: A Chart Review

Iris Lau, Allison Kirkwood

Abstract


ABSTRACT

Background: An adverse drug event (ADE) is a noxious, unintended response to a drug, occurring at doses used in humans for prophylaxis, diagnosis, or treatment of disease or for modification of physiological function. ADEs account for about one-quarter of all adverse events in Canadian hospitals. Canadian data on specific types of ADEs and commonly implicated drugs are lacking. In particular, there is a paucity of data on ADEs that occur during hospital admissions.

Objectives: The primary objective was to identify the incidence of ADEs in a sample of adult general medicine inpatients over a 1-year period. The secondary objective was to identify the 5 drugs most frequently responsible for ADEs in this setting.

Methods: A retrospective chart analysis was conducted for general medicine patients discharged from St Paul’s Hospital in Vancouver, British Columbia, from January to December 2011. ADEs were identified using the Institute for Healthcare Improvement (IHI) Trigger Tool for Measuring Adverse Drug Events. The Naranjo criteria were applied to assess causality, and a physician independently authenticated the ADEs for preventability and harm using the categories of harm set out by the US National Coordinating Council for Medication Error Reporting and Prevention.

Results: Of the 204 patient encounters reviewed, 15 involved ADEs, which represented an incidence of 7% over the 1-year study period. The 5 drugs most frequently implicated in ADEs were vancomycin, ciprofloxacin, ceftriaxone, piperacillin–tazobactam, and moxifloxacin.

Conclusions: The rate of ADEs during hospital admissions was substantial. These events may necessitate additional investigations and interventions and may prolong the hospital stay. The authors do not recommend the IHI Trigger Tool for Measuring Adverse Drug Events for efficient prospective detection of ADEs in manual chart reviews. Possible modifications to improve the utility of this tool might include incorporating it into a compatible electronic health record system with automated trigger detection.

RÉSUMÉ

Contexte : Un événement indésirable lié à un médicament (EIM) est une réaction nocive et non intentionnelle à un médicament qui survient lorsque que le médicament est utilisé selon les doses normales chez l’humain aux fins de la prévention, du diagnostic ou du traitement d’une maladie ou de la modification d’une fonction physiologique. Les EIM représentent environ le quart des événements indésirables dans les hôpitaux canadiens. Or, il n’y a pas assez de données canadiennes qui portent sur les catégories précises d’EIM et sur les médicaments qui y sont normalement associés. De plus, les données sur les EIM se produisant durant l’hospitalisation sont très rares.

Objectifs : L’objectif principal visait à identifier sur une période d’une année la fréquence des EIM dans un échantillon composé de patients adultes hospitalisés au service de médecine générale. L’objectif secondaire visait à découvrir quels étaient les cinq médicaments les plus souvent responsables d’EIM dans ce contexte.

Méthodes : Une analyse rétrospective des dossiers médicaux de patients ayant obtenu leur congé du service de médecine générale du St Paul’s Hospital de Vancouver entre janvier et décembre 2011 a été menée. Le Trigger Tool for Measuring Adverse Drug Events (outil déclencheur permettant de détecter les EIM) de l’Institute for Healthcare Improvement (IHI) a servi à repérer les cas d’EIM. L’algorithme de Naranjo a été utilisé pour en évaluer la causalité. De plus, un médecin indépendant a validé les EIM quant à leurs caractères évitable et préjudiciable, et ce, à l’aide des catégories de préjudice du US National Coordinating Council for Medication Error Reporting and Prevention.

Résultats : Parmi les 204 hospitalisations évaluées, 15 présentaient des EIM, soit une fréquence de 7 % au cours de la période d’étude d’une année. Les cinq médicaments le plus souvent en cause dans les événements indésirables étaient la vancomycine, la ciprofloxacine, la ceftriaxone, la pipéracilline-tazobactam et la moxifloxacine.

Conclusions : Le taux d’EIM durant les hospitalisations était important. Ces événements pourraient exiger des évaluations et des interventions supplémentaires et ils pourraient prolonger le séjour à l’hôpital. Les auteurs ne recommandent pas l’utilisation du Trigger Tool for Measuring Adverse Drug Events de l’IHI pour procéder à une détection prospective efficace des EIM lors d’une analyse manuelle des dossiers médicaux. L’un des moyens qui permettraient d’améliorer l’utilité de cet outil serait de l’inclure dans un système de dossiers de santé informatisés muni d’une fonction pour détecter automatiquement les éléments déclencheurs.


Keywords


adverse drug events; adverse drug reactions; Institute for Healthcare Improvement; chart review; événements indésirables liés aux médicaments; effets indésirables des médicaments; Institute for Healthcare Improvement; analyse des dossiers

Full Text:

PDF HTML


DOI: http://dx.doi.org/10.4212/cjhp.v67i6.1404

ISSN 1920-2903 (Online)
Copyright © 2019 Canadian Society of Hospital Pharmacists